Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Finite groups embeddable in division rings

Author: T. Y. Lam
Journal: Proc. Amer. Math. Soc. 129 (2001), 3161-3166
MSC (2000): Primary 12E15, 16Kxx, 20B05; Secondary 20D20, 20B07, 16U60
Published electronically: April 17, 2001
MathSciNet review: 1844988
Full-text PDF

Abstract | References | Similar Articles | Additional Information


In a tour de force in 1955, S. A. Amitsur classified all finite groups that are embeddable in division rings. In particular, he disproved a conjecture of Herstein which stated that odd-order emdeddable groups were cyclic. The smallest counterexample turned out to be a group of order 63. In this note, we prove a non-embedding result for a class of metacyclic groups, and present an alternative approach to a part of Amitsur's results, with an eye to ``de-mystifying" the order 63 counterexample.

References [Enhancements On Off] (What's this?)

  • [Am] S. A. Amitsur: Finite subgroups of division rings, Trans. Amer. Math. Soc. 80(1955), 361-386. MR 17:577c
  • [Bu] W. Burnside: Theory of Groups of Finite Order, 2nd edition, Cambridge U. Press, 1911. (Reprinted by Dover Publications, 1955.) MR 16:1086c
  • [Da] J. Dauns: A Concrete Approach to Division Rings, Heldermann Verlag, Berlin, 1982. MR 84g:16014
  • [FS] B. Fein and M. Schacher: Embedding finite groups in rational division algebras, I, II, J. Algebra 17(1971), 412-428, and 19(1971), 131-139. MR 42:7702; MR 43:6261
  • [Fo] C. Ford: Finite groups and division algebras, L'Enseig. Math. 19(1973), 313-327. MR 49:7307
  • [Ha] M. Hall: The Theory of Groups, Macmillan Company, New York, 1959. MR 21:1996
  • [He] I. N. Herstein: Finite multiplicative subgroups of division rings, Pacific J. Math. 3(1953), 121-126. MR 14:1056j
  • [Ja] N. Jacobson: Basic Algebra, I, Second Edition, W. H. Freeman and Co., New York, 1985. MR 86d:00001
  • [Sh] A. Shokrollahi: Packing unitary matrices, Colloquium talk, University of California, Berkeley, Calif., November, 2000.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 12E15, 16Kxx, 20B05, 20D20, 20B07, 16U60

Retrieve articles in all journals with MSC (2000): 12E15, 16Kxx, 20B05, 20D20, 20B07, 16U60

Additional Information

T. Y. Lam
Affiliation: Department of Mathematics, University of California, Berkeley, California 94720

Received by editor(s): March 13, 2000
Published electronically: April 17, 2001
Communicated by: Lance W. Small
Article copyright: © Copyright 2001 copyright retained by the author

American Mathematical Society